Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Can metformin make depression worse?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions

Can Metformin make depression worse ?
Posted Mon, 25 Mar 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting,
According to the manufacturers of metformin, it does not seem like depression or exacerbation of a depressive state is amongst the side effects and all the known side effects of metformin, none is seen to be able to lead to depression.
Since you made mention of the fact that your depressive state has deteriorated, it might be an indirect side effect as metformin is also known to lower TSH which could lead to low thyroid hormones, hence low metabolic activities of your system and hence a worst depressive state.
I suggest you discuss with your doctor. Maybe switching to another oral antidiabetic might make a difference or placing you on an antidepressant.

Hope this helps and wish you the best
Dr. Bernard
Above answer was peer-reviewed by
Follow-up: Can metformin make depression worse? 27 minutes later

I have been on an antidepressent for many years. I just know I have tried this drug three times in a year and the same thing happens. I contacted the Mayo Clinic and depression and anxiety is an uncommon SE. Just checking with the company does not cut it in my opinion, I can do that myself. Manufacturer's are known for not being honest with the side effect profiles. I thought you would know better then that.
Answered by Dr. Nsah Bernard 6 minutes later
Thanks for writing back,
You are write that is why they always precise that the side effects are not limited only to the ones that they have listed and depression might just be one of the rarest side effects metformin. If you are presenting with depression after taking metformin then it is most likely the factor aggravating your already depressive state.
If already taking antidepressants for many years, then the possibility for the antidepressant medication you are currently taking (if taking) no longer having effect is there. Long term use of medications that are suppose to affect the central nervous system, always results to tolerance or ineffectiveness of the medication.
Please, do book an appointment with your psychiatrist or treating doctor to discuss this issue with him/her and I hope you feel much better afterwards.

hope this helps
Dr. Bernard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor